Colorado, 2010High Wind in Colorado, April 5, 2010
April 5, 2010 · NWS PUB · 4 events in 4 counties and zones
Strong winds aloft caused gusty winds at the surface, with some gusts over 75 mph across the higher terrain.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong winds aloft caused gusty winds at the surface, with some gusts over 75 mph across the higher terrain.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Apr 5, 10:41 AM MST, 19 minutes earlier.
Area forecast discussion, Apr 5, 10:41 AM MST, 19 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PUEBLO CO
1141 AM MDT MON APR 5 2010
.UPDATE...
UPDATED TO EXTEND HIGH WIND WARNING TO INCLUDE SOUTHWESTERN PUEBLO
COUNTY.
&&
.SHORT TERM...
EXPANDED HIGH WIND WARNING TO INCLUDE SOUTHWESTERN PUEBLO
COUNTY...SPECIFICALLY THE COLORADO CITY AREA...WHERE REPORTS
INDICATE A FEW SHINGLES OFF A ROOF AND A PIECE OF SHEET METAL OFF
ANOTHER. ALSO...REPORTS OF FLICKERING POWER IN COLORADO CITY AND A
POWER OUTAGE IN RYE. NO KNOWN TREES DOWN YET. COLORADO CITY RAWS
HAS COME IN RECENTLY WITH A GUST TO 63 MPH. SO...EXPECT GUSTS TO
ABOUT 65 MPH TO CONTINUE IN THIS AREA FOR A WHILE. THUS...THE
WARNING HAS BEEN EXPANDED. LW
.LONG TERM...
NO UPDATES AT THIS TIME.
&&
.AVIATION...
NO UPDATES AT THIS TIME.
&&
.PREV DISCUSSION... /ISSUED 645 AM MDT MON APR 5 2010/
UPDATE...
BASED ON LATEST RADAR RETURNS/RECENT REAL-TIME DATE/COMPUTER
SIMULATIONS HAVE DECIDED TO ISSUE A HIGH WIND WARNING FOR ZONES
72/73/74/75/79/80/81 AND 82. WILL ALSO CONTINUE TO MONITOR
REMAINDER OF CWFA FOR HIGH WIND POTENTIAL.
PREV DISCUSSION... /ISSUED 537 AM MDT MON APR 5 2010/
SHORT TERM...
(TODAY AND TONIGHT)
..EXTREME FIRE DANGER TODAY...ESPECIALLY EASTERN SECTIONS....
SHORT-TERM METEOROLOGICAL ISSUES ARE ONCE AGAIN CRITICAL FIRE
WEATHER ISSUES...ESPECIALLY FROM THE SLOPES OF THE EASTERN MOUNTAINS
INTO THE SOUTHEASTERN PLAINS...STRONG WINDS AND INCREASING CHANCES
OF HEAVY SNOW OVER PORTIONS OF THE CENTRAL AND WESTERN MOUNTAINS BY
TONIGHT.
CWFA CURRENTLY GRACED BY INCREASING CLOUDS WESTERN SECTIONS...WINDS
GUSTING TO AROUND 40 MPH AT TIMES AT WOLF CREEK PASS...50 MPH AT
TIMES AT LA VETA PASS AND AROUND 70 MPH AT TIMES OVER MONARCH PASS.
ABOVE SEASONAL EARLY MORNING EARLY APRIL TEMPERATURES IN PLACE OVER
SOUTHERN COLORADO...THANKS IN LARGE PART TO THE WINDS AND INCREASING
WESTERN CLOUDS.
RECENT SHORT-TERM MODEL FORECAST SOUNDINGS...COMPUTER SIMULATIONS
AND REAL-TIME DATA SUGGEST THAT STRONG WINDS WILL BE COMMON TODAY
AND TONIGHT...ESPECIALLY OVER THE WET MOUNTAINS...THE SOUTHERN SANGRE
DE CRISTO MOUNTAINS AND THE PIKES PEAK REGION. WIND GUSTS IN THESE
AREAS TO AROUND 75 MPH EXPECTED AT TIMES. CONTEMPLATED ISSUING A
HIGH WIND WARNING FOR ZONES 74/75/79/80/81 AND 82 AS WELL AS
PORTIONS OF THE CENTRAL AND WESTERN MOUNTAINS...BUT HELD OFF FOR NOW
AS CONFIDENCE IN WIDESPREAD WIND GUSTS IN EXCESS OF 75 MPH IN THE
LOW TO MODERATE RANGE. WFO PUEBLO WILL CONTINUE TO MONITOR
CLOSELY.
WILL CONTINUE THE RED FLAG WARNING FROM 10 AM MDT THIS MORNING TO 10
PM THIS EVENING FOR FIRE WEATHER ZONES 222 AND 226 THROUGH 237.
THIS RED FLAG EVENT HAS THE POTENTIAL TO BE THE MOST SIGNIFICANT
EVENT OF THE PAST SEVERAL DAYS DUE TO THE PERSISTENT STRONG
WINDS...LOW RELATIVE HUMIDITIES AND EXISTING DRY FUELS.
UP TO 2 INCHES OF SNOW IS ANTICIPATED OVER PORTIONS OF THE CENTRAL
MOUNTAINS BY 6 PM MDT TODAY...WHILE THE SOUTHWEST MOUNTAINS SHOULD
ENJOY SNOW AMOUNTS UP TO 1 INCH OF SNOW BY 6 PM MDT TODAY.
SNOW INTENSITY AND SNOW AMOUNTS SHOULD THEN INCREASE OVER THE
CENTRAL AND WESTERN MOUNTAINS TONIGHT(INITIALLY OVER THE CENTRAL
MOUNTAINS THIS EVENING AND OVER THE WESTERN MOUNTAINS AFTER
MIDNIGHT)...WHERE ADDITIONAL SNOW ACCUMULATIONS BETWEEN 6 PM TODAY
AND 6 AM TUESDAY SHOULD RUN IN THE 1 INCH TO 8 INCH RANGE.
CONTINUED INHERITED WINTER WEATHER ADVISORY FOR ZONES 58 AND 60.
ZONE 68 MAY NEED TO BE ADDED TO THE ADVISORY FROM LATER TONIGHT INTO
TUESDAY MORNING...ESPECIALLY IF LATEST REAL-TIME DATA AND COMPUTER
MODELS/FORECAST SOUNDINGS SUPPORT INCREASING SNOW TREND. IN
ADDITION...LOCALIZED SNOW WARNING AMOUNTS WILL ALSO BE
POSSIBLE(ESPECIALLY OVER 58>61 AND POSSIBLY 68)...ESPECIALLY IF THE
06Z/5TH MODEL GUIDANCE IS ACCURATE.
FINALLY...ABOVE SEASONAL TEMPERATURES SHOULD CONTINUE OVER EASTERN
SECTIONS TODAY...WHILE TEMPERATURES OVER THE FAR WESTERN PORTIONS OF
THE CWFA SHOULD RUN CLOSER TO SEASONAL AVERAGES.
LONG TERM...
(TUESDAY-SUNDAY)
.MAIN CONCERNS INCLUDE WINDS...PRECIP CHANCES AND CRITICAL FIRE
WEATHER POTENTIAL WITH PASSING SYSTEM TUESDAY AND WEDNESDAY...
TUESDAY-WEDNESDAY...MODELS COMING INTO BETTER AGREEMENT WITH UPPER
TROUGH DIGGING ACROSS THE ROCKIES EARLY TUESDAY MORNING AND
DEVELOPING A CLOSED UPPER LOW ACROSS NORTHEASTERN COLORADO TUESDAY
AFTERNOON WHICH THEN CONTINUES TO LIFT OUT ACROSS THE NORTHERN HIGH
PLAINS THROUGH THE DAY WEDNESDAY WITH COLD NORTHERLY FLOW ALOFT IN
ITS WAKE ACROSS THE STATE. ASSOCIATED JET CORE AND STAND UP COLD
FRONT TRANSLATES ACROSS CENTRAL AND SOUTHEAST COLORADO TUESDAY
MORNING WITH GUSTY WEST TO NORTHWEST WINDS OF 20 TO 40 MPH IN PLACE
BEHIND FRONT. DESPITE COOLING BEHIND THE FRONT...DEW PTS LOOK TO
TANK ACROSS THE EASTERN PLAINS WITH THE DOWNSLOPE FLOW...AND WITH
THE EXPECTED GUSTY WINDS HAVE ISSUED A FIRE WEATHER WATCH FROM 10AM
TO 8 PM TUESDAY. AS FOR POPS...WITH DEVELOPING CAA IN WEST TO
NORTHWEST FLOW...FOCUS FOR SNOWFALL SHIFTS FROM THE SW TO THE
CENTRAL MTS WITH MODERATE SNOW SHOWERS CONTINUING AT TIMES THROUGH
TUESDAY NIGHT. WITH STORM TOTALS APPROACHING A FOOT WILL CONTINUE
CURRENT ADVISORY THROUGH 06Z WED. AS COLD POOL ASSOCIATED WITH
PASSING SYSTEM MOVES ACROSS THE EASTERN MTS AND PLAINS...CANT RULE
OUT ISOLATED TO SCATTERED CONVECTION TUESDAY AFTERNOON AND EARLY
EVENING...THOUGH WITH EXPECTED DRY LOWER ATMOSPHERE...EXPECTING
MAINLY VIRGA. AS SYSTEM WRAPS UP ACROSS THE NORTHERN HIGH
PLAINS...COULD SEE SOME PRECIP DEVELOPING ACROSS THE EASTERN
PLAINS...WITH THE BEST CHANCES LOOKING TO STAY NORTH OF THE HIGHWAY
50 CORRIDOR. LATEST NAM INDICATING THE POTENTIAL FOR SOME WIND
DRIVEN SNOW ACROSS THE PALMER DVD EARLY TUESDAY MORNING AND WILL
NEED TO CONTINUE TO MONITOR.
THURSDAY-SUNDAY...MODELS FINALLY SHOWING A PATTERN CHANGE INTO THE
EARLY WEEKEND WITH WARM AND DRY UPPER LEVEL RIDGING ACROSS THE AREA
THURSDAY THROUGH SATURDAY AND INCREASING SW FLOW SUNDAY AHEAD OF A
SYSTEM POSSIBLE LIFTING OUT ACROSS THE DESERT SW ON MONDAY. WITH
THAT SAID...HAVE GONE WITH A WARM AND MAINLY DRY FORECAST. -MW
AVIATION...PRIMARY AVIATION ISSUE TODAY WILL BE THE POTENTIAL FOR
STRONG WINDS OVER THE TAFS SITES...ESPECIALLY FROM THE LATE MORNING
INTO THE EARLY EVENING HOURS. TURBULENT FLYING CONDITIONS SHOULD
BE EXPECTED DUE TO THE GUSTY STRONG NATURE OF THE WINDS. ANOTHER
METEOROLOGICAL ISSUE WILL BE THE DEVELOPMENT OF SCATTERED MVFR/IFR
CIGS/VSBYS ALONG THE CONTINENTAL DIVIDE TODAY...ESPECIALLY BY LATE
IN THE DAY AS THE NEXT WEATHER SYSTEM MOVES IN.
&&
.PUB WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 10 PM MDT THIS EVENING FOR COZ222-226>237.
FIRE WEATHER WATCH FROM TUESDAY MORNING THROUGH TUESDAY EVENING
FOR COZ222-226>237.
HIGH WIND WARNING UNTIL MIDNIGHT MDT TONIGHT FOR COZ072>075-
079>082-086.
WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO MIDNIGHT MDT
TUESDAY NIGHT FOR COZ058-060.
&&
50/44
Hazardous weather outlook, Apr 5, 6:00 AM MST, 5 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
700 AM MDT MON APR 5 2010
COZ058>089-093>099-061300-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
700 AM MDT MON APR 5 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.
.DAY ONE...TODAY AND TONIGHT
CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED TO DEVELOP ONCE AGAIN
FROM LATER THIS MORNING INTO THIS EVENING OVER THE THE I-25
CORRIDOR...FREMONT COUNTY AND THE SOUTHEAST COLORADO PLAINS AS
STRONG WINDS COMBINE WITH LOW RELATIVE HUMIDITIES. WIND GUSTS IN
EXCESS OF 35 MPH...HUMIDITIES BELOW 15 PERCENT...AND DRY FUELS WILL
ALLOW FOR RAPID RATES OF FIRE SPREAD AND EXTREME FIRE BEHAVIOR FROM
LATER THIS MORNING INTO THIS EVENING. RESIDENTS AND TRAVELERS
ACROSS THE REGION ARE URGED TO USE EXTRA CAUTION TO AVOID ANY FIRE
STARTS.
IN ADDITION...ACCUMULATING SNOW(ESPECIALLY TONIGHT) WILL CONTINUE ACROSS
THE CONTINENTAL DIVIDE REGION FROM TODAY INTO TONIGHT WHERE AN
ADDITIONAL 1 TO 8 INCHES OF SNOW IS ANTICIPATED BY SUNRISE TUESDAY.
FINALLY...A HIGH WIND WARNING IS IN EFFECT THROUGH MIDNIGHT FOR THE
WET MOUNTAINS...THE SANGRE DE CRISTO MOUNTAINS AND THE PIKES
PEAK...TELLER COUNTY...RAMPART RANGE REGION. SOUTHWEST TO WEST
WINDS OF 35 TO 55 MPH WITH WIND GUSTS IN EXCESS OF 75 MPH AT TIMES
ARE ANTICIPATED OVER THESE AREAS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
CRITICAL FIRE WEATHER CONDITIONS WILL AGAIN BE POSSIBLE ACROSS THE
EASTERN PLAINS LATE TUESDAY MORNING THROUGH EARLY TUESDAY EVENING
AS GUSTY WEST TO NORTHWEST WINDS OF 20 TO 40 MPH WILL BE POSSIBLE
ACROSS THE AREA BEHIND A PASSING FRONT. THE EXPECTED STRONG
WINDS...COMBINED WITH LOW RELATIVE HUMIDITIES AND DRY FUELS...COULD
PRODUCE EXTREME FIRE BEHAVIOR.
SNOW SHOWERS...HEAVY AT TIMES...WILL CONTINUE ACROSS THE
CONTINENTAL DIVIDE THROUGH TUESDAY NIGHT WITH STORM TOTAL
ACCUMULATIONS OF 5 TO 10 INCHES EXPECTED ACROSS THE CENTRAL
MOUNTAINS AND 3 TO 7 INCHES POSSIBLE OVER THE SOUTHWESTERN
MOUNTAINS. STRONG WINDS MAY ALSO CREATE AREAS OF POOR VISIBILITY
IN BLOWING SNOW...ESPECIALLY OVER THE NORTHERN RANGES. ISOLATED TO
SCATTERED SHOWERS CAN ALSO BE EXPECTED ACROSS THE EASTERN
MOUNTAINS AND PLAINS...WITH LOCALIZED LIGHT SNOW ACCUMULATIONS
POSSIBLE TUESDAY NIGHT THROUGH WEDNESDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE TODAY AND TONIGHT ALONG THE CONTINENTAL DIVIDE AND OVER
PORTIONS OF THE WET MOUNTAINS...THE SANGRE DE CRISTO MOUNTAINS AND
THE PIKES PEAK...TELLER COUNTY...RAMPART RANGE REGION.
77/23
In the hours before
Local storm report, Apr 5, 9:46 AM MST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1046 AM MDT MON APR 05 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1040 AM NON-TSTM WND GST 5 NE AIR FORCE ACADEMY 39.03N 104.80W
04/05/2010 M58 MPH EL PASO CO TRAINED SPOTTER
&&
SROSEHigh Wind, Pueblo Vicinity / Pueblo County Below 6300 Ft
- When
- April 5, 11:00 AM MST to 1:00 PM MST
- Where
- Pueblo Vicinity / Pueblo County Below 6300 Ft forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 38.173, -104.513 (the zone’s center; the record gives no point)
High Wind, Wet Mountains Between 8500 and 10000 Ft
- When
- April 5, 12:00 PM MST to 2:00 PM MST
- Where
- Wet Mountains Between 8500 and 10000 Ft forecast zone
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.110, -105.070 (the zone’s center; the record gives no point)
High Wind, Wet Mountains Above 10000 Ft
- When
- April 5, 12:00 PM MST to 2:00 PM MST
- Where
- Wet Mountains Above 10000 Ft forecast zone
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Other Federal Agency
- Coordinates
- 37.989, -104.947 (the zone’s center; the record gives no point)
High Wind, Pikes Peak Above 11000 Ft
- When
- April 5, 12:00 PM MST to 2:00 PM MST
- Where
- Pikes Peak Above 11000 Ft forecast zone
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Utility Company
- Coordinates
- 38.857, -104.844 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail in Michigan, April 5, 2010$175 million · 1.75 in hail · 2 events
- Hail and Damaging Winds in Illinois, April 5 to 6, 20101 injured · $1.4 million · 2.75 in hail · 65 events
- Hail and Damaging Winds in Illinois, April 5, 2010$1.8 million · 1.25 in hail · 15 events
- Hail and Damaging Winds in Iowa, April 5, 20101 injured · $405,000 · 1.25 in hail · 34 events
- Hail and Damaging Wind in Iowa, April 5 to 6, 2010$198,000 · 1.75 in hail · 39 events
- Hail and Lightning Strike in West Virginia, April 5, 20101 injured · $250,000 · 1.75 in hail · 12 events
- Dust Storm and High Wind in Arizona, April 5, 20105 injured · $60,000 · 61 kt wind · 7 events
- Hail and Damaging Winds in Michigan, April 5, 2010$400,000 · 1 in hail · 7 events
- Hail and Damaging Winds in Nebraska, April 5 to 6, 2010$120,000 · 1 in hail · 8 events
- Hail and Damaging Winds in Ohio, April 5, 2010$15,000 · 2 in hail · 33 events
- Hail and Damaging Winds in Virginia, April 5 to 6, 2010$15,000 · 2 in hail · 28 events
- Hail and Damaging Wind in Indiana, April 5, 2010$2,000 · 3.25 in hail · 36 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 222819, 222816, 222817, 222818.